Hail, De Baca
- When
- June 19, 1:45 PM MST to 1:55 PM MST
- Where
- De Baca County, 12.01 mi NW of Ft Sumner
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -104.380
Penny hail at Sumner Lake.
A sharp dryline across the eastern plains of New Mexico provided a focus for several severe thunderstorms by late afternoon. Surface dewpoints to the east of the dryline were in the lower to middle 60s while dewpoints in the single digits were pushing in from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A sharp dryline across the eastern plains of New Mexico provided a focus for several severe thunderstorms by late afternoon. Surface dewpoints to the east of the dryline were in the lower to middle 60s while dewpoints in the single digits were pushing in from the west. The main focus for severe weather occurred along the dryline from near Tucumcari south to around Fort Sumner and east of the Roswell area. Numerous reports of large hail, strong gusty winds, and hazardous blowing dust were reported, along with a funnel cloud a few miles north of Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 12:19 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 119 PM MDT WED JUN 19 2013 .UPDATE... SHARPENING DRYLINE OCCURRING OVER THE EASTERN PLAINS AS LOW LEVEL MOIST EASTERLY FLOW IS MUCH STRONGER THAN MODEL GUIDANCE SHOWED FROM YESTERDAY. THIS WILL LEAD TO SOME STRONG TO LOCALLY SEVERE CONVECTION OVER THE FAR EASTERN COUNTIES WHERE SPC SLIGHT RISK HAS EXPANDED TO LINE UP WITH DEVELOPING CONVECTION AND VERY STRONG INSTABILITY. ALL THAT NEEDS TO HAPPEN NOW IS LIFT WHICH IS SHOWN BY THE 16Z HRRR TO OCCUR BETWEEN 20Z AND 21Z. UPDATED TO RAISE POPS AND INCLUDE SEVERE WORDING ALONG THE TX STATE LINE. GUYER && .PREV DISCUSSION...1141 AM MDT WED JUN 19 2013... .AVIATION... 18Z TAF CYCLE MAIN AVIATION THREATS TODAY WILL BE FOUND ALONG THE DRYLINE WHICH IS EXPECTED TO BE FOUND ACROSS THE EASTERN PLAINS. STORMS SHOULD FIRE UP ALONG THIS BOUNDARY AND THEN MOVE TOWARDS THE NORTHEAST. ROW AND TCC HAVE THE BEST CHANCE OF STORM IMPACTS. WIND IS A BIG THREAT AND HAVE INCLUDED BLOWING DUST AT ROW. CANT RULE OUT A DRIER SHOWER AND WIND IMPACTING LVS BUT MORE POTENTIAL SOUTH AND EAST. TURBULENT MIXING AND MODERATE TO STRONG WINDS WILL BE FOUND ELSEWHERE THROUGH EARLY EVENING. SIMILAR SCENARIO FOR THURSDAY ALTHOUGH THERE IS SOME POTENTIAL FOR THE DRYLINE TO BE SHUNTED A LITTLE FURTHER WEST BUT NOT BY MUCH. 50 .PREV DISCUSSION...318 AM MDT WED JUN 19 2013... THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS THE PACIFIC DRY SLOT OVER SOCAL...AZ AND NW MEXICO POISED TO PUNCH INTO OUR AREA TODAY AS AN UPPER LEVEL LOW/TROUGH TRANSITIONS FURTHER INLAND ACROSS THE PACIFIC NW. VERY DRY AIR IS ALREADY PUSHING INTO WESTERN PORTIONS OF THE AREA WHERE DEWPOINT 24HR CHANGE VALUES ARE AN AVERAGE -10...WITH THE LATEST OBSERVED VALUES IN THE SINGLE DIGITS AND LOW TEENS. THIS VERY DRY AIRMASS IS CONTRASTED WITH DEWPOINT TEMPS IN THE 50S TO NEAR 60 EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE GULF MOISTURE WILL LINGER FOR MUCH OF THE DAY AND ACT AS FUEL FOR SHOWERS AND THUNDERSTORMS BY AFTERNOON. THE DRY SLOT IS FORECAST TO PUSH EAST TODAY...WITH LOW LAYER MOISTURE ACROSS CENTRAL AREAS MIXING-OUT QUICKLY AND A DRY LINE SHARPENING UP ACROSS THE HIGHLANDS AND EASTERN PLAINS. AFTERNOON AND EVENING CONVECTION IS ANTICIPATED...ALTHOUGH ISOLATED...ALONG AND EAST OF THE DRY LINE. 00Z NAM12 FORECAST SBCAPE OF 3000-3500 J/KG WITH 0-6KM BULK SHEAR OF 35-45KTS...INDICATING AN ATMOSPHERE CAPABLE OF SUPPORTING SUPERCELLS. CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST WEST OF THE DRYLINE...PUSHING INTO THE EASTERN PLAINS LATE IN THE DAY (SEE DETAILS IN FIRE WX DISCUSSION BELOW). BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED AREAWIDE THIS AFTERNOON AND EVENING...ESPECIALLY WEST OF THE DRY LINE WITH DEEP LAYER MIXING FORECAST. SOME BLOWING DUST IS POSSIBLE BY LATE AFTERNOON ...BUT HARD TO SAY WHERE WITH WIND SPEEDS PERHAPS JUST SHY OF LOWER THRESHOLDS. THE NORTHWEST PLATEAU AND THE ABQ WEST MESA LOOK TO HAVE THE BEST SHOT...BUT VISIBILITIES LIKELY TO STAY AT 6 MILES OR HIGHER. MORE CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THURSDAY FOR MUCH OF THE NORTH AND WEST AS THE DRY SLOT PERSISTS OVER THE AREA. CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY WILL BE CONFINED TO THE SOUTH CENTRAL MOUNTAINS AND THE SOUTHEAST PLAINS WHERE MOISTURE WILL LINGER...BUT MID LEVEL WARMING WILL LIMIT THE AVAILABLE POTENTIAL ENERGY AND WETTING RAINS WILL BE HARDER TO COME-BY. SW FLOW ALOFT TO PERSIST THROUGH THE WEEKEND AS THE PACIFIC UPPER LOW MAKES SLOW EASTWARD PROGRESS ACROSS THE NORTHERN ROCKIES AND THE UPPER HIGH BECOMES ESTABLISHED OVER WEST TEXAS. THE GFS CONTINUES TO SHOW MOISTURE ROUNDING THE PERIPHERY OF THE UPPER HIGH AND LAYING-OVER MUCH OF SOUTHERN AND EASTERN NEW MEXICO WITH DRY AIR PERSISTING ACROSS MUCH OF THE NORTH. POPS HAVE BEEN CONFINED MORE TO THE EAST AND SOUTH WITH THE LATEST MODEL RUNS NOT SO ENCOURAGING FOR PRECIP HERE IN THE ABQ METRO. THE MODELS CONTINUE TO SHOW THE UPPER HIGH DRIFTING NORTH ACROSS NM AND BECOMING ANCHORED OVER COLORADO BY THE MIDDLE OF NEXT WEEK WITH DEEP EASTERLY FLOW PREVAILING ACROSS NM. HOWEVER...THE DOMINANT UPPER HIGH LOOKS TO KEEP TROPICAL MOISTURE WELL SOUTH OF THE FORECAST AREA. NO BIG CHANGES TO FORECAST TEMPS THIS CYCLE WITH ABOVE NORMAL HIGHS AND LOWS PERSISTING THROUGH THE NEXT 7 DAYS. 11 .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS MOST AREAS EXCEPT EXTREME EASTERN PLAINS TODAY AND THURSDAY. CRITICAL CONDITIONS TO CONTINUE WESTERN HIGH TERRAIN AND NORTHEAST HIGHLANDS THROUGH THE WEEKEND... FEW CHANGES MADE TO FORECAST PACKAGE IN THE SHORT TERM. POTENT UPPER LEVEL LOW MOVING NEARING THE PACIFIC NORTHWEST COAST WITH RELATIVELY STRONG JET AND DRY SLOT AT THE BASE OF THE TROUGH. SECOND JET MAX AND BROADER AREA OF DRY AIR STRETCHED ACROSS ARIZONA AND INTO NW NEW MEXICO. CIRA LAYERED PW PRODUCT DEPICTS VERY DRY AIR AT BOTH 850 TO 700MB AND 700 TO 500 MB LAYERS. AS THE PACIFIC TROUGH APPROACHES... THE UPPER RIDGE HAS MOVED TO THE EAST AND WEAKEN A BIT. MODELS INDICATE DEEPER MIXING TODAY AND SOUTHWEST WINDS WILL STRENGTHEN STEADILY...ESPECIALLY OVER HIGHER TERRAIN. THUS...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TO DEVELOP BY MID DAY AND EXPAND IN COVERAGE THROUGH THE AFTERNOON. SUPER HAINES PROBABLE ACROSS WESTERN ZONES. WITH PERSISTENT MOIST SOUTH TO SOUTHEAST FLOW INTO THE EASTERN PLAINS...MINIMUM RH VALUES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT WITH ISOLATED THUNDERSTORMS. SOME OF THESE STORMS COULD BE OF THE DRY VARIETY GENERALLY ALONG THE NORTHEAST AND CENTRAL HIGHLANDS. OVERNIGHT RH RECOVERIES TO BE POOR WESTERN AND CENTRAL ZONES. SIMILAR SITUATION ON THURSDAY AS HEIGHTS CONTINUE TO DECREASE AND THE GRADIENT STRENGTHENS A BIT OVER THE STATE. UPPER LEVEL HIGH CENTERED OVER WEST TEXAS WITH MOIST SOUTHERLY LOW LEVEL FLOW EXTREME EAST. WILL LEAVE FIRE WEATHER WATCH IN PLACE...BUT DECREASED DEWPOINTS ALL LOCATIONS...INCLUDING THE EAST SUCH THAT THE WESTERN PORTIONS OF ZONES 104 AND 108 LOOK TO REACH CRITICAL CRITERIA AND MAY NEED TO BE ADDED. SUPER HAINES ONCE AGAIN ACROSS WESTERN ZONES AND NORTH CENTRAL ZONES AS WELL. UPPER HIGH TO REMAIN OVER WEST TEXAS FRIDAY THROUGH SUNDAY. PREVIOUSLY...EXTENDED MODELS DEPICTED A NORTHWARD FLUX OF MOISTURE OVER THE STATE SUPPORTING SLIGHT CHANCES OF WETTING RAIN CENTRAL AND EASTERN ZONES. HOWEVER...LATEST GFS IS DRIER WITH CONTINUED SOUTHWEST FLOW AND MOIST RETURN FLOW LIMITED TO THE SOUTHEAST AND EXTREME EAST CENTRAL PLAINS. THUS DEWPOINTS AND POPS WERE TRIMMED BACK ACROSS THE NORTHWEST AND CENTRAL ZONES WITH SLIGHT CHANCES FOR WETTING RAIN REMAINING SOUTH AND SOUTHEAST ZONES. LIMITED AREAS OF CRITICAL FIRE WEATHER CONDITIONS...MAINLY WESTERN HIGH TERRAIN AND NORTHEAST HIGHLANDS... WITH SUPER HAINES WEST AND NORTH ARE POSSIBLE EACH DAY. EXTENDED MODELS BUILD THE UPPER HIGH OVER NEW MEXICO BY MID WEEK... WITH VERY DRY CONDITIONS PERSISTING BUT LIGHTER WINDS. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 539 AM MDT WED JUN 19 2013 NMZ501>540-201200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 539 AM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS CLOSE TO TEXAS BORDER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM MDT FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY LOW HUMIDITIES AND BREEZY TO WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EARLY EVENING FOR CENTRAL AND WESTERN PORTIONS OF THE AREA. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR POINTS IN THE EASTERN PLAINS NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING DUE TO THE THREAT FOR SEVERE THUNDERSTORMS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 239 PM MDT WED JUN 19 2013 NMZ537-538-192115- CHAVES COUNTY PLAINS-DE BACA COUNTY- 239 PM MDT WED JUN 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND CENTRAL DE BACA COUNTIES THROUGH 315 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF YESO TO 7 MILES SOUTHEAST OF MESA...AND MOVING NORTHEAST AT 10 MPH. FUNNEL CLOUDS MAY BE OBSERVED WITH THESE STORMS. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS. AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF NORTHERN CHAVES AND SOUTHERN DE BACA COUNTIES INCLUDING HIGHWAY 20. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR EASTERN NEW MEXICO. && LAT...LON 3446 10423 3389 10438 3383 10478 3440 10466 TIME...MOT...LOC 2039Z 243DEG 9KT 3431 10446 3391 10458 GUYER
The Cannon AFB radar (KFDX), 70 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
9 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Penny hail at Sumner Lake.
Nickel hail 29 miles south of Yeso.
Baseball hail 4 miles north of Tucumcari.
Baseball hail 3 miles northwest of Tucumcari.
Quarter hail 7 miles northeast of Tucumcari.
Received picture of funnel cloud from storm chaser traveling along highway 54 between Tucumcari and Logan.
Golf ball hail at NMSU Agricultural Science Center.
Nickel hail 6 miles east of Rogers.
Report of 4 inch diameter elm tree branches downed.
Penny hail near Porter.
Penny hail near Porter.
Clovis ASOS recorded a gust to 63mph as outflow from nearby storms affected the location. Half mile visibility in blowing dust was also reported in this observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447481, 447482, 447484, 447485, 447833, 447831, 447486, 447489, 447487, 447488, 447490, 447492.